question-icon

What causes haematuria?

default
Posted on Tue, 4 Mar 2014
Question: My 92 year old husband urinated before bedtime and passed a large amount of blood from his penis. The blood dripped for awhile after, but finally quit. He has no pain...no enlarged prostate....didn't bump into anything....and at his age only uses it for bathroom purposes. Any suggestions as to waht might cause this to happen?
doctor
Answered by Dr. Kavita Paul (30 minutes later)
Brief Answer: Haematuria needs to be evaluated Detailed Answer: Hi, I appreciate your concern for your husband. Blood in urine is called Haematuria. It might be due to renal or extrarenal causes. Renal causes include cysts, calculi,Glomerular diseases and renal malignancy. Extrarenal causes are more worrisome , as they include urologic malignancy. I would advise you that monitor the color of his urine regularly as well as monitor his urine output. Maintain good hydration, by drinking plenty of fluids. Watch for associated symptoms like renal colic/pain, pain or burning during passing urine etc. Sometimes some drugs like anticoagulants( blood thinning drugs) or analgesics can cause haematuria. So kindly check his drugs. If i see such a patient with haematuria, I usually evaluate the patient in detail and look for any urinary infection, renal calculi ,any drugs causes haematuria and also look for any malignancy. So i think he needs to get his urine examination, urine cytology,renal tract imaging etc. You can contact his treating physician , who can arrange for the above investigations along with would be able to do a detailed physical examination. Hope it helps. Dr. Kavita Paul
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Kavita Paul

Internal Medicine Specialist

Practicing since :2007

Answered : 206 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes haematuria?

Brief Answer: Haematuria needs to be evaluated Detailed Answer: Hi, I appreciate your concern for your husband. Blood in urine is called Haematuria. It might be due to renal or extrarenal causes. Renal causes include cysts, calculi,Glomerular diseases and renal malignancy. Extrarenal causes are more worrisome , as they include urologic malignancy. I would advise you that monitor the color of his urine regularly as well as monitor his urine output. Maintain good hydration, by drinking plenty of fluids. Watch for associated symptoms like renal colic/pain, pain or burning during passing urine etc. Sometimes some drugs like anticoagulants( blood thinning drugs) or analgesics can cause haematuria. So kindly check his drugs. If i see such a patient with haematuria, I usually evaluate the patient in detail and look for any urinary infection, renal calculi ,any drugs causes haematuria and also look for any malignancy. So i think he needs to get his urine examination, urine cytology,renal tract imaging etc. You can contact his treating physician , who can arrange for the above investigations along with would be able to do a detailed physical examination. Hope it helps. Dr. Kavita Paul